Missouri, 2022

Damaging Wind in Missouri, April 13, 2022

April 13, 2022 · NWS EAX · 1 event in 1 county or zone

On the morning hours of April 13 a decaying MCS moved into the KC Metro, and caused a wind gust of 59 mph at the Downtown Airport in Kansas City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the morning hours of April 13 a decaying MCS moved into the KC Metro, and caused a wind gust of 59 mph at the Downtown Airport in Kansas City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 12, 10:51 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Apr 12, 10:51 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1151 PM CDT Tue Apr 12 2022

.Discussion...
Issued at 250 PM CDT TUE APR 12 2022

Key Points:

* Severe weather expected tonight as strong cold front barrels
  through the area.  Strong damaging winds, large hail and tornadoes
  possible.

* Secondary severe weather threat possible late Wednesday morning. A
  few strong to severe storms possible with large hail and damaging
  winds being the main threat.

* Sub-freezing temperatures expected Wednesday night- Thursday
  morning.

Detailed discussion...

Active weather picture in the near term with strong surface low
across south central South Dakota as of 19Z.   This low is expected
to move east into the evening and overnight hours, with trailing
cold front moving through the forecast area overnight.  Atmosphere
ahead of the front has destabilized, with surface based CAPE values
of 2-3K J/kg.  Fairly substantial cap near 850 mb should prevent any
isolated storms from developing ahead of the front.  Expect storms
to develop near low center towards 20Z, then build southward along
the cold front across eastern Nebraska.  As there storms approach
northwest Missouri after 02Z, expect storms to organize towards
linear convective mode.  Strongly sheared environment with 0-6 km
bulk shear of 40-45 knots, and with low level jet increasing through
the evening hours, will have plenty of convergence along with speed
and directional shear to result in severe potential as the line
builds south and east into northwest Missouri. As the line of
thunderstorms continues to progress south and east instability
weakens east of I-35 and expect storms to decrease in intensity.

Cold front is expected to push east into eastern Missouri by
Wednesday morning, but could see an strong storm or two try to
develop after 15Z as upper level shortwave moves from central
Oklahoma towards central Missouri. Storms look to be rooted around
850 mb or higher, so main severe weather threats will be hail and
wind. Instability looks somewhat limited with 500-1000 J/kg of CAPE,
but strong speed shear is expected above the elevated boundary.
Temperatures look to be much cooler across the area, generally in
the 40s-lower 50s.

Surface high pressure is expected to build into the southern Plains
Wednesday night. With 925 hpa temperatures near or below zero along
and north of Highway 36, will need to keep an eye on the potential
for sub-freezing temperatures across northern Missouri, and the
potential for frost farther south.

Thursday into the first half of the weekend is more tranquil with
strong Hudson Bay low leading to northwest flow across the northern
US, while southerly flow prevails across the southern two thirds of
the US.

Weak cold front is expected to work south across Missouri Friday
night leading to cooler and drier conditions through the weekend.
Will need to keep an eye on low temperatures across northern
Missouri especially on Saturday morning.

A series of waves are expected to move through the region on Sunday
night, potentially leading to showers.  More persistent northwest
flow is expected behind these disturbances, keeping temperatures
below normal into early next week.

&&

.Aviation...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1148 PM CDT TUE APR 12 2022

Gusty southerly winds will continue through the overnight. Gusts
up to 35 mph will continue to be possible for the next few hours,
but will gradually decrease through sunrise. A cold front will
move through and turn the winds to the northwest. Showers and
thunderstorms will be possible as the front passes. Additional
strong wind gusts will be possible with any storms.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Wind Advisory until 1 AM CDT Wednesday for KSZ025-057-060-
     102>105.

MO...Wind Advisory until 1 AM CDT Wednesday for MOZ001>004-011>013-
     020-021-028-029-037-043-053.

&&

Discussion...BT
Aviation...HB
Hazardous weather outlook, Apr 12, 4:06 AM CST, 20 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
506 AM CDT Tue Apr 12 2022

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-131015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
506 AM CDT Tue Apr 12 2022

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Strong southerly winds gusting up to 45 mph are expected this
 afternoon and evening. Isolated gusts up to 50 mph will be
 possible.

 Strong to severe thunderstorms are possible tonight. The greatest
 threat for severe storms will exist across northeast Kansas and far
 northwest Missouri. The strongest storms will be capable of large
 hail, damaging winds, and a few isolated tornadoes.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 The severe risk will continue through the early Wednesday morning
 hours as storms move east into central Missouri. Wind and hail will
 be the primary threats.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Apr 12, 8:27 PM CST, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
927 PM CDT Tue Apr 12 2022

MOZ001-130300-
Atchison MO-
927 PM CDT Tue Apr 12 2022

...A strong thunderstorm will impact portions of western Atchison
County through 1000 PM CDT...

At 927 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hamburg, or 18 miles northwest of Tarkio, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rock Port, Watson and Phelps City.

This includes Interstate 29 between mile markers 108 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern Missouri.

&&

LAT...LON 4058 9533 4030 9559 4032 9561 4031 9565
      4032 9566 4034 9562 4041 9566 4046 9564
      4046 9568 4048 9570 4049 9568 4051 9569
      4054 9565 4056 9568 4052 9571 4052 9575
      4058 9577
TIME...MOT...LOC 0227Z 264DEG 34KT 4056 9571

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Apr 12, 8:57 PM CST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
957 PM CDT Tue Apr 12 2022

MOZ001-130330-
Atchison MO-
957 PM CDT Tue Apr 12 2022

...A strong thunderstorm will impact portions of central Atchison
County through 1030 PM CDT...

At 956 PM CDT, Doppler radar was tracking a strong thunderstorm near
Peru, or 12 miles west of Tarkio, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tarkio, Rock Port, Watson and Phelps City.

This includes Interstate 29 between mile markers 105 and 122.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern Missouri.

&&

LAT...LON 4058 9538 4043 9522 4030 9556 4032 9561
      4031 9565 4032 9566 4034 9562 4041 9566
      4046 9564 4047 9570 4049 9568 4053 9571
      4052 9575 4055 9570 4053 9570 4052 9566
      4054 9565 4056 9567 4058 9563
TIME...MOT...LOC 0256Z 237DEG 58KT 4048 9562

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Apr 12, 9:28 PM CST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1028 PM CDT Tue Apr 12 2022

MOZ001-002-130400-
Atchison MO-Nodaway MO-
1028 PM CDT Tue Apr 12 2022

...A strong thunderstorm will impact portions of northeastern
Atchison and northwestern Nodaway Counties through 1100 PM CDT...

At 1027 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tarkio, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tarkio, Burlington Junction, Clearmont, Elmo, Westboro and Blanchard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern Missouri.

&&

LAT...LON 4058 9507 4045 9496 4036 9533 4055 9548
      4058 9540
TIME...MOT...LOC 0327Z 231DEG 34KT 4044 9545

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, Apr 12, 9:45 PM CST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1045 PM CDT Tue Apr 12 2022

KSZ102-MOZ001-002-011-130415-
Doniphan KS-Atchison MO-Holt MO-Nodaway MO-
1045 PM CDT Tue Apr 12 2022

...A strong thunderstorm will impact portions of northwestern
Doniphan, southeastern Atchison, northwestern Holt and west central
Nodaway Counties through 1115 PM CDT...

At 1045 PM CDT, Doppler radar was tracking a strong thunderstorm near
Craig, or 10 miles northeast of Falls City, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mound City, Fairfax, Craig, White Cloud, Big Lake, Fortescue,
Bigelow, Corning and Indian Cave State Park.

This includes Interstate 29 between mile markers 83 and 104.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northeastern Kansas...and northwestern Missouri.

&&

LAT...LON 4042 9508 3986 9533 4000 9534 4000 9531
      4003 9535 4003 9540 4004 9542 4006 9542
      4007 9539 4012 9539 4018 9548 4024 9547
      4026 9555 4031 9557
TIME...MOT...LOC 0345Z 251DEG 48KT 4017 9546

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Apr 12, 10:14 PM CST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1114 PM CDT Tue Apr 12 2022

KSZ025-102-MOZ002-011-130445-
Doniphan KS-Atchison KS-Holt MO-Nodaway MO-
1114 PM CDT Tue Apr 12 2022

...A strong thunderstorm will impact portions of western Doniphan,
western Atchison, Holt and southwestern Nodaway Counties through 1145
PM CDT...

At 1114 PM CDT, Doppler radar was tracking a strong thunderstorm near
Maitland, or 8 miles northeast of Mound City, moving east at 60 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mound City, Highland, Oregon, Effingham, Maitland, Skidmore, Forest
City, Craig, White Cloud, Muscotah, Denton, Graham, Big Lake,
Severance, Huron, Leona, Fortescue, Bigelow, Arrington and Iowa
Point.

This includes Interstate 29 between mile markers 73 and 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northeastern Kansas...and northwestern Missouri.

&&

LAT...LON 3965 9557 3965 9534 4000 9534 4000 9531
      4004 9542 4012 9539 4016 9544 4022 9541
      4033 9492 3942 9540 3942 9557
TIME...MOT...LOC 0414Z 253DEG 51KT 4024 9513

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Apr 12, 11:51 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1251 AM CDT Wed Apr 13 2022

KSZ103>105-MOZ028-130615-
Johnson KS-Wyandotte KS-Leavenworth KS-Platte MO-
1251 AM CDT Wed Apr 13 2022

...A strong thunderstorm will impact portions of Wyandotte,
Leavenworth, Johnson and southeastern Platte Counties through 115 AM
CDT...

At 1250 AM CDT, Doppler radar was tracking a strong thunderstorm over
De Soto, moving northeast at 55 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Overland Park, Olathe, Shawnee, Lenexa, Leavenworth, Leawood, Prairie
Village, Gardner, Lansing, Merriam, Mission, Bonner Springs, De Soto,
Parkville, Spring Hill, Tonganoxie, Platte City, Basehor,
Edwardsville and Fairway.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 410 and 421.
 Interstate 35 in Kansas between mile markers 202 and 232.
 Interstate 29 between mile markers 7 and 18.
 Interstate 635 between mile markers 0 and 9.
 Interstate 435 between mile markers 0 and 36, and between mile
markers 77 and 83.
 Kansas Turnpike between mile markers 207 and 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3930 9518 3937 9466 3875 9461 3874 9506
      3898 9506 3899 9507 3898 9509 3897 9508
      3896 9508 3897 9511 3897 9513 3898 9516
      3908 9519
TIME...MOT...LOC 0550Z 240DEG 49KT 3900 9496

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The radar

The Pleasant Hill radar (KEAX), 44 km away, was scanning. The volume nearest the first event began at 06:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clay

When
April 13, 12:13 AM CST to 12:16 AM CST
Where
Clay County, 0.54 mi E of (Mkc)ks City Dntn Ar
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.120, -94.590

ASOS measured 59 mph wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1024722.